Take a niacin "vacation" 20. November 2006 William Davis (2) I've been seeing a curious niacin phenomenon that has not, to my knowledge, been reported anywhere in the medical literature. People with lipoprotein(a), or Lp(a), are best treated with niacin, particularly given the relative lack of other effective therapies. I now have seen approximately 10 people with great initial responses to niacin, only to observe Lp(a) levels slowly drift back up to the starting level over a period of 2-3 years. In other words, if starting Lp(a) is 200 nmol/l (approximately 80 mg/dl), drops to 70 nmol/l on niacin. Then, over 2-3 years of treatment, it drifts back to 200 nmol/l. Very frustrating. Somehow, your body's Lp(a) manufacturing mechanism circumvents the niacin, sort of like antibiotic resistance (without the bacteria, of course).My response to this, though untested, is to have people take an occasional "niacin vacation". I don't mean take a trip to the Bahamas while on niacin. I mean take 2 weeks off from niacin every three months or so. My hope is that the occasional vacation from niacin will allow the body to continue to respond and suppress "resistance". When resuming niacin, you may have to escalate the dose gradually to avoid re-provoking the "flush".The same "resistance" seems to develop to testosterone in males: an initial drop followed by a gradual increase. Curiously, I've not seen this in females with estrogens, which seems to generate a durable Lp(a) suppressing effect. For this reason, an occasional testosterone "vacation" might also be considered. So far, I've advised several people to try this. The long-term success or failure, however, is uncertain. I know of no other solutions, however. If you have Lp(a) and are on long-term niacin, you should consider talking about this issue with your physician. Like many aspects of Lp(a), while fascinating in its complexity, much remains uncertain. Stay tuned.